Hail, Clarke
- When
- May 26, 11:10 AM CST to 11:12 AM CST
- Where
- Clarke County, Grove Hill
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.700, -87.780
Thunderstorms produced large hail across portions of southwest Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
Thunderstorms produced large hail across portions of southwest Alabama.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at May 26, 9:20 AM CST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOBILE AL 1020 AM CDT THU MAY 26 2011 .UPDATE...WILL UPDATE TO REMOVE MORNING FOG WORDING AND MAKE MINOR ADJUSTMENTS. UPDATE OUT SOON. THIS AFTERNOON'S WET MICROBURST RISK IS MODERATE. /29 ** PREVIOUS DISCUSSION ** .SHORT TERM...(TODAY THROUGH TONIGHT)...A COLD FRONT WILL BE APPROACHING THE FCST AREA THIS MORNING AND THEN MOVE SLOWLY INTO THE FCST AREA LATE THIS AFTERNOON AND THIS EVENING. ONGOING CONVECTION OVER SOUTH CENTRAL MISSISSIPPI IN ADVANCE OF THE FRONT WILL LIKELY MOVE INTO INTERIOR SOUTHEAST MISSISSIPPI COUNTIES BETWEEN 10Z-11Z. THIS ACTIVITY HAS SHOWN A SLIGHT DECREASE IN INTENSITY OVER THE PAST COUPLE OF HOURS. A MOIST AND UNSTABLE AIRMASS IS IN PLACE OVER THE REGION...AND WILL BECOME MORE SO AFTER SUNRISE TODAY AND ESPECIALLY BY LATE MORNING AND INTO THE AFTERNOON HOURS. SCATTERED SHOWERS AND STORMS WILL LIKELY BECOME STRONGER OVER THE FCST AREA BY LATE MORNING AND INTO THE AFTERNOON...AS AN UPPER LEVEL DISTURBANCE MOVES EAST ACROSS THE AREA IN THE BASE OF THE BROAD UPPER LEVEL TROF. A FEW OF WHICH WILL POSSIBLY BECOME SEVERE. SOUNDINGS INDICATE STEEPENING LOW/MID LEVEL LAPS RATES DURING THE DAY TODAY...AND COMBINED WITH JUST MENTIONED PARAMETERS...INCLUDING WET BULB ZERO HEIGHTS ONLY AROUND 10KFT...SOME SEVERE STORMS WILL ALSO BE POSSIBLE. SPC HAS THE ENTIRE FCST AREA OUTLOOKED FOR A SLIGHT RISK OF SEVERE STORMS TODAY...WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS. ALTHOUGH SHEAR PROFILES INDICATE TORNADO THREAT IS LIMITED...AN ISOLATED BRIEF TORNADO ALONG MESOSCALE BOUNDARIES CANNOT BE RULED OUT. THE FRONT WILL BE MOVING ACROSS THE FCST AREA TONIGHT...WITH SCATTERED SHOWERS AND STORMS CONTINUING...ESPECIALLY OVER THE EASTERN HALF OF FCST AREA. SVR THREAT WILL DIMINISH TONIGHT AS INSTABILITIES DECREASE AND UPPER DYNAMICS LIFT TO THE NORTH. WENT JUST SLIGHTLY ABOVE MOS GUIDANCE TODAY WITH REGARD TO MAX TEMPS... WITH HIGHS IN THE UPPER 80S TO LOWER 90S IN MOST LOCATIONS. WITH THE FRONT MOVING THROUGH TONIGHT...MIN TEMPS WILL VARY ACROSS THE FCST AREA. OVER THE WEST IN THE WAKE OF THE FRONT COOLER AIR WILL HAVE MORE OF A CHANCE TO FILTER IN...SO LOOK FOR LOWS IN THE LOWER 60S OVER EXTREME NORTHWEST ZONES. INTERIOR SOUTH CENTRAL ALABAMA AND INTERIOR FLORIDA PANHANDLE ZONES WILL SEE LOWS IN THE MIDDLE 60S...WHILE IMMEDIATE COASTAL AREAS WILL LIKELY SEE MIN TEMPS IN THE LOWER 70S. 12/DS THIS AFTERNOON'S WET MICROBURST RISK IS MODERATE. FOR FRIDAY...WITH TODAY'S WEATHER MAKER FOR THE AREA SWINGING EAST OF THE AREA...MORE UPPER ENERGY IS SPINNING AROUND OVER THE NORTHWESTERN CONUS. THE WEAK SURFACE FRONT HAS ESSENTIALLY MOVED EAST OF THE FA...WITH A FEW SHOWERS STILL POSSIBLE AROUND SUNRISE FRIDAY OVER THE EASTERN BORDERS OF THE FA. THROUGH THE DAY...SKIES CLEAR OUT...WITH A BIT OF DRYING OUT. HAVEN'T DEVIATED MUCH FROM GUIDANCE FOR THE DAY. FOR FRIDAY NIGHT THROUGH SATURDAY...GUIDANCE IS ADVERTISING AN UPPER RIDGE BUILDING NORTHEAST OVER THE SOUTHEASTERN CONUS AS A WEAKLY ORGANIZED SHORTWAVE MEANDERS WEST OVER THE CARIBBEAN. WITH THIS BUILDING UPPER RIDGE...TEMPS RISE TO ABOVE SEASONAL OVER MOST OF THE FA...THOUGH WITH A SURFACE RIDGE STRETCHING SW ALONG THE EAST COAST...THE WEST OVER THE NORTHERN GULF COAST...A SUSTAINED ONSHORE FLOW STARTS TO SET UP...WITH A DAILY GULF BREEZE TEMPERING DAYTIME HIGHS...AND THE FLOW OFF THE GULF (WITH WATER TEMPS ALREADY IN THE UPPER 70S) HELPING TO TEMPER OVERNIGHT LOWS. ALMOST SEEMS LIKE SUMMER. .LONG TERM...(SATURDAY NIGHT ON)...IN THE EXTENDED...GUIDANCE BEGINS TO DIVERGE A BIT WITH RESPECT TO THE MOVEMENT OF THE NOW UPPER HIGH OVER THE SOUTHEASTERN CONUS. THE ECMWF TAKES A MORE NORTHERLY TRACK WITH THE UPPER RIDGE INTO THE COMING...PLACING IT OVER THE OHIO RIVER VALLEY AND MID ATLANTIC REGION...WHILE THE GFS PLACES THE RIDGE FARTHER SOUTH...OVER THE SOUTHERN APPALACHIANS BY MONDAY MORNING. THIS MORE NORTHERN POSITION OF THE ECMWF ALLOWS THE SHORTWAVE SYSTEM OVER THE CARIBBEAN TO PROGRESS WEST OVER THE GULF OF MEX...AND BEGIN TO RE-INTRODUCE PRECIP BACK/NEAR THE AREA MONDAY...WHILST THE GFS HAS THE PRECIP FARTHER WEST....WITH THE EFFECTS OF THE ASSOCIATED SURFACE HIGH(WHICH IS ALSO LOCATED FARTHER SOUTH) FARTHER WEST. THIS LASTS THROUGH TUESDAY INTO TUESDAY NIGHT. FROM THERE...BOTH THE ECMWF AND GFS PUSH THE UPPER HIGH WEST...TO OVER THE PLAINS...AS AN UPPER LOW ORGANIZES OVER THE CA MARITIMES AND ANOTHER LOW MEANDERS AROUND OFF/OVER THE WEST COAST. WITH THE ECMWF...THE UPPER HIGH IS A BIT MORE WEST...ALLOWING THE UPPER LOW TO ORGANIZE INTO A CLOSED SYSTEM...CENTERED JUST NORTH OF THE YUCATAN PENINSULA...WHILE THE GFS KEEPS A LESS ORGANIZED SYSTEM OVER THE WESTERN CARIBBEAN. FOR THE FORECAST...WITH BOTH THE ECMWF AND GFS BRINGING A SLIGHT CHANCE FOR PRECIP BACK INTO THE FORECAST MID WEEK...HAVE RE- INTRODUCED TUESDAY ON. FEEL WILL BE MOSTLY A GULF BREEZE INDUCED TSRA THING. FOR TEMPS...HAVE CONTINUED THE CURRENT TREND OF TEMPS A BIT ABOVE SEASONAL. && .AVIATION...(12Z ISSUANCE)CIGS EXPECTED TO DEVELOP AND LOWER TOWARD 26/12Z OVER MUCH OF THE AREA AS A FRONTAL BOUNDARY APPROACHES THE REGION FROM THE WEST. MVFR CIGS THEN EXPECTED TODAY AS SCATTERED SHRA/TSRA BECOME MORE NUMEROUS OVER THE AREA. SOME AREAS OCCASIONALLY IFR IN HEAVIER CLUSTERS OF SHRA AND TSRA AFTER ABOUT 26/18Z. SOUTH WINDS BECOMING SOUTHWEST AND INCREASING DURING THE AFTERNOON...WITH OCCASIONAL GUSTS AROUND 20 KTS. 12/DS && .MARINE...A LIGHT TO MODERATE SOUTH TO SOUTHWEST WIND FLOW WILL PERSIST OVER THE MARINE AREA TODAY AS A FRONTAL BOUNDARY APPROACHES FROM THE WEST. THE FRONT WILL MOVE INTO THE MARINE AREA TONIGHT...WITH WINDS DECREASING SLIGHTLY AND BECOMING MORE WESTERLY BY DAYBREAK FRIDAY. THE FRONT WILL THEN BECOME NEARLY STATIONARY AND DISSIPATE OVER THE AREA OVER THE NEXT COUPLE OF DAYS WITH A STRONGER HIGH PRESSURE RIDGE BUILDING OVER THE INTERIOR SOUTHEASTERN STATES. AS A RESULT...A LIGHT TO MODERATE ONSHORE WIND FLOW WILL PERSIST OVER THE COASTAL WATERS...BECOMING MORE SOUTH AND SOUTHEASTERLY OVER THE WEEKEND. ISOLATED TO SCATTERED SHRA/TSRA OVER THE COASTAL WATERS TODAY INTO EARLY FRIDAY IN ASSOCIATION WITH THE FRONTAL BOUNDARY... BUT PCPN CHANCES END BY LATE FRIDAY. AS HAS BEEN THE CASE FOR THE PAST SEVERAL DAYS...SLIGHTLY HIGHER WINDS CAN BE EXPECTED DURING THE AFTERNOON EACH DAY AND CONTINUE INTO THE EARLY EVENING HOURS... ESPECIALLY NEAR SHORE...DUE TO SEABREEZE EFFECTS. SEAS NO MORE THAN 2 TO 3 FEET THROUGH THE PERIOD. 12/DS && .FIRE WEATHER...A PASSING WEAK FRONT WILL BRING A CHANCE FOR RAIN TODAY...BUT NOT MUCH IN THE WAY OF SIGNIFICANT QPF TOTALS TO THE AREA. THE FRONT WILL BRING A TEMP SHIFT IN THE WINDS TO NORTHWESTERLY EARLY FRIDAY...BUT WITH THE WEAK NATURE OF THE FRONT...AM EXPECTING A SURFACE RIDGE STRETCHING WEST OVER THE NORTHERN GULF TO RE-ASSERT ITSELF AND RE-ESTABLISH ONSHORE FLOW BY FRIDAY NIGHT. THIS ONSHORE FLOW WILL LAST THROUGH THE WEEKEND...THOUGH WITH HIGH PRESSURE IN CONTROL...DAYTIME TEMPERATURES ABOVE SEASONAL WILL CREATE A DEEP MIXING LAYER AND ALLOW AFTERNOON RH VALUES TO DROP INTO THE 35 TO 40 PERCENT RANGE OVER AREAS NORTH OF THE GULF INFLUENCE. && .PRELIMINARY POINT TEMPS/POPS... MOBILE 88 66 89 67 / 30 30 10 00 PENSACOLA 87 72 87 71 / 20 40 20 00 DESTIN 84 73 83 74 / 20 40 20 00 EVERGREEN 90 66 90 63 / 40 30 20 00 WAYNESBORO 89 60 88 63 / 30 20 10 00 CAMDEN 87 64 88 63 / 40 30 10 00 CRESTVIEW 90 66 89 64 / 30 40 20 00 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 550 AM CDT THU MAY 26 2011 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-271200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 550 AM CDT THU MAY 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL BE ONGOING EARLY THIS MORNING IN ADVANCE OF AN APPROACHING FRONT OVER INTERIOR SOUTHEAST MISSISSIPPI AND PARTS OF SOUTHWEST ALABAMA...BUT INITIALLY ARE NOT EXPECTED TO BE SEVERE. SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE WITH SOME OF THESE STORMS...HOWEVER. AS THE WEAKENING FRONT MOVES CLOSER TO THE REGION THIS AFTERNOON...THEN STALLS AND BEGINS TO DISSIPATE OVER THE AREA TONIGHT...EXPECT A CHANCE OF SHOWERS AND THUNDERSTORMS BOTH TODAY AND TONIGHT. ENOUGH INSTABILITY IS EXPECTED TO BE PRESENT FOR ANY STORMS THAT DO DEVELOP TO BECOME STRONG. SOME DRIER AIR IN THE MID LEVELS ABOVE THE MOIST LOWER LEVELS AND AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE REGION TODAY COULD ALLOW SOME OF THE STORMS TO BECOME BRIEFLY SEVERE...WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS. ALTHOUGH SHEAR PROFILES INDICATE THAT THE TORNADO THREAT WILL BE LIMITED...AN ISOLATED BRIEF TORNADO DEVELOPING ALONG MESOSCALE BOUNDARIES CANNOT BE RULED OUT. THE STORM PREDICTION CENTER HAS ALL OF THE AREA OUTLOOKED FOR A SLIGHT CHANCE OF SEVERE STORMS TODAY...AND LOCAL ANALYSIS CONCURS. RAIN CHANCES WILL DECREASE AGAIN BEGINNING LATE TONIGHT AS THE FRONT STALLS AND BEGINS TO DISSIPATE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE FRONTAL BOUNDARY DISSIPATES OVER THE REGION THIS WEEKEND...WITH A STRONGER HIGH PRESSURE RIDGE BUILDING OVER THE INTERIOR SOUTHEASTERN STATES. THIS RIDGE WILL BE THE DOMINANT FACTOR IN DETERMINING THE WEATHER OVER THE REGION INTO THE MIDDLE PART OF NEXT WEEK...KEEPING IT PRIMARILY DRY AND HOT WITH TEMPERATURES AT OR ABOVE NORMAL EXPECTED TO CONTINUE. THERE COULD BE SOME HIT AND MISS SHOWERS OR STORMS NEXT WEEK AS THE AIRMASS WILL BECOME MOIST AND UNSTABLE ONCE AGAIN WITH THE PERSISTENT ONSHORE WIND FLOW OFF OF THE GULF OF MEXICO...BUT NO WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS TIME. SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGER AND STORM SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1044 AM CDT THU MAY 26 2011 ALZ061-261630- UPPER MOBILE AL- 1044 AM CDT THU MAY 26 2011 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MOBILE COUNTY IN SOUTHWEST ALABAMA...THROUGH 1130 AM CDT... AT 1041 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF CITRONELLE...OR 14 MILES WEST OF PINEOLA...AND MOVING EAST AT 25 MPH. THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED. THIS STORM MAY CONTINUE TO INTENSIFY AND A WARNING MAY SOON BE NEEDED. PLEASE CONTINUE TO MONITOR LOCAL RADIO OR TV FOR FURTHER NATIONAL WEATHER SERVICE UPDATES OR POSSIBLE WARNINGS. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1143 AM CDT THU MAY 26 2011 ALZ052-053-261730- WASHINGTON AL-CLARKE AL- 1143 AM CDT THU MAY 26 2011 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN WASHINGTON AND SOUTHERN CLARKE COUNTIES IN SOUTHWEST ALABAMA...THROUGH 1230 PM CDT... AT 1141 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES EAST OF CHATOM...OR 6 MILES SOUTHWEST OF SAINT STEPHRNS...AND MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... JACKSON AROUND 1210 PM CDT... ALLEN...WHATELY...MANILLA...MANILA AROUND 1230 PM CDT... THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED. SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THIS STORM APPROACHES. THIS STORM MAY CONTINUE TO INTENSIFY AND A WARNING MAY SOON BE NEEDED. PLEASE CONTINUE TO MONITOR LOCAL RADIO OR TV FOR FURTHER NATIONAL WEATHER SERVICE UPDATES OR POSSIBLE WARNINGS. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1154 AM CDT THU MAY 26 2011 ALZ053>055-261745- MONROE AL-CLARKE AL-WILCOX AL- 1154 AM CDT THU MAY 26 2011 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MONROE...CENTRAL CLARKE AND SOUTHWESTERN WILCOX COUNTIES IN SOUTHWEST ALABAMA...THROUGH 1245 PM CDT... AT 1150 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF GROVE HILL...OR 8 MILES WEST OF ALLEN...AND MOVING NORTHEAST AT 25 MPH. THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED. SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM. &&
The Mobile radar (KMOB), 122 km away, was scanning. The volume nearest the first event began at 17:09 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312605, 312613, 312614, 312609.